Alert archive / California / Wind Advisories in 2009

Wind Advisory 15, NWS Los Angeles, CA

February 15, 2009Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Feb 15, 2009, 2:20 PM PST for Los Angeles County, California. It took effect at Feb 16, 2009, 3:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2009, 2:20 PM PST (22:20 UTC)
In effect from
Feb 16, 2009, 3:00 AM PST
Expired
Feb 16, 2009, 1:30 PM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Feb 15, 2:10 PM PST, 10 minutes earlier.

Area forecast discussion, Feb 15, 2:10 PM PST, 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
210 PM PST SUN FEB 15 2009

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...12Z NAM/GFS CAME IN SINGING
PRETTY MUCH THE SAME TUNE THROUGH THE PERIOD...WITH THE GFS A TOUCH
FASTER PUSHING THE FRONT THROUGH ON MONDAY. SO...THE DISTRICT CAN
BRACE FOR A SIGNIFICANT WIND AND PRECIPITATION EVENT TONIGHT THROUGH
MONDAY EVENING.

FIRST FOR THE WINDS. 30 AGL WINDS ON BOTH MODELS RANGE BETWEEN
30 AND 55 KNOTS FROM THE SOUTHEAST TONIGHT THROUGH MONDAY. SO...
AS THE FRONT MOVES THROUGH...SIGNIFICANT WINDS CAN BE EXPECTED. AT
THIS TIME...WILL EXPECT WARNING LEVEL WINDS ACROSS SLO/SBA COUNTIES
TONIGHT THROUGH MONDAY MORNING. SO...HAVE UPGRADED HIGH WIND WATCHES
TO WARNINGS FOR THOSE ZONES. SOUTH OF POINT CONCEPTION...EXPECT
WARNING LEVEL WINDS ACROSS THE VTU/LAX MOUNTAINS. THESE WARNING LEVEL
WINDS WILL BE HANDLED BY WINTER STORM WARNING. FOR THE SANTA MONICA
MOUNTAINS AND THE SANTA CLARITA VALLEY...WILL ALSO GO WITH HIGH
WIND WARNINGS AS THOSE AREAS ARE ELEVATED ENOUGH TO RECEIVE FULL
BRUNT OF SOUTHEAST WINDS. FOR THE LOWER VALLEYS AND COASTAL AREAS...
WILL ISSUE STRONG WIND ADVISORIES.

AS FOR PRECIP...THIS SYSTEM HAS ALL THE INGREDIENTS TO PRODUCE
SIGNIFICANT RAINFALL ACROSS THE AREA...INCLUDING STRONG SOUTHEAST
WINDS AND GOOD JET DYNAMICS. CURRENT QPF FORECASTS OF 1-3 INCHES
FOR COASTS/VALLEYS...AND 2-5 INCHES IN THE FOOTHILLS/MOUNTAINS LOOKS
FINE AT THIS TIME. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE IN THE
MORE FAVORED SOUTH-FACING SLOPES TONIGHT AND MONDAY. WITH THE JET
DYNAMICS...THE POTENTIAL EXISTS FOR SOME THUNDERSTORM ACTIVITY
TONIGHT THROUGH MONDAY EVENING. WILL KEEP MENTION OF SLIGHT CHANCE
THUNDER IN THE AFTERNOON ZONE PACKAGE. WITH SUCH RAINFALL POTENTIAL
FLASH FLOODING WILL BE A CONCERN FOR ALL AREAS...NOT JUST BURN AREAS.
SO...WILL ISSUE FLASH FLOOD WATCH FOR ALL AREAS...BUT INTERIOR
SLO/SBA VALLEYS AND THE ANTELOPE VALLEY. SNOW LEVELS WILL REMAIN
AROUND 4500 TO 5000 FEET THROUGH TONIGHT...BUT WILL DROP TO BETWEEN
3500 AND 4000 FEET MONDAY AFTERNOON AND EVENING. DUE TO THE POTENTIAL
FOR SIGNIFICANT SNOW ACCUMULATION AND GUSTY SOUTHEAST WINDS...WINTER
STORM WARNINGS WILL REMAIN FOR THE SBA/VTU/LAX COUNTY MOUNTAINS.

BY MONDAY NIGHT AND TUESDAY...THE FRONT WILL BE EAST OF THE AREA.
HOWEVER...THE COMBO OF CYCLONIC FLOW AND AMPLE MOISTURE WILL KEEP
A SHOWER THREAT ACROSS THE ENTIRE AREA THROUGH TUESDAY NIGHT.

ON WEDNESDAY...MODELS INDICATE AN UPPER RIDGE WILL BUILD OVER THE
AREA. THIS SHOULD KEEP THINGS DRY AND ALLOW TEMPS TO REBOUND A
FEW DEGREES.

.LONG TERM (THURSDAY THROUGH SUNDAY)...12Z ECMWF AND GFS IN GOOD
AGREEMENT THROUGH FRIDAY...AS UPPER RIDGE REMAINS OVER THE AREA.
THIS PATTERN WILL PRODUCE DRY CONDITIONS THROUGH FRIDAY WITH TEMPS
ACTUALLY AROUND SEASONAL NORMS.

ON SATURDAY AND SUNDAY...THE UPPER RIDGE BREAKS DOWN. WITH THE
RIDGE BREAKING DOWN...THE POTENTIAL EXISTS FOR THE TAIL END OF A
WEAK FRONT TO SWEEP ACROSS SLO/SBA COUNTIES. CONFIDENCE WITH THIS
POSSIBILITY IS LOW. SO...FOR SATURDAY/SUNDAY...WILL INDICATE A
SLIGHT CHANCE OF RAIN FOR SLO/SBA COUNTIES...AND KEEP VTU/LAX
COUNTIES DRY.

&&

.AVIATION...15/1800Z

UPPER LEVEL TROUGH UPSTREAM WILL APPROACH THE AREA THROUGH THE
PERIOD. STRONG UPPER LEVEL SOUTHWEST FLOW OVER THE AREA WILL
PREVAIL. FREEZING LEVEL WAS AROUND 8KFT THIS MORNING AND WILL
DESCEND APPROXIMATELY 3KFT MIDDAY MONDAY. A WEAK TO MODERATE
SOUTHERLY PRESSURE GRADIENT WILL BECOME STRONG IN THE EVENING AND
PERSIST THROUGH MONDAY.

KLAX...IT IS VERY LIKELY MID/UPPER LEVEL CIGS WILL DESCEND TO 030
AROUND 10Z AND CONTINUE TO DESCEND TO 015 THROUGH 16/19Z. IT IS VERY
LIKELY MODERATE SOUTHEAST WINDS WILL DEVELOP AROUND 16/19Z.

KBUR...IT IS VERY LIKELY MID/UPPER LEVEL CIGS WILL DESCEND TO 025
AND MODERATE SOUTHEAST WINDS WILL DEVELOP AROUND 10Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...THOMPSON
AVIATION...30

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 15, 6:00 AM PST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN FEB 15 2009

CAZ034>041-044>046-051>054-059-087-088-547-548-161400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN FEB 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL PACIFIC STORM WILL MOVE INTO THE CENTRAL COAST LATER THIS
MORNING AND THEN WILL SPREAD SOUTH AND EAST...REACHING L.A. COUNTY
AFTER MIDNIGHT. THIS STORM WILL PRODUCE A MULTITUDE OF HAZARDS
INCLUDING DANGEROUS WIND GUSTS TO 65 MPH...INTENSE RAINFALL CAPABLE
OF PRODUCING FLASH FLOODING...THUNDERSTORMS WITH VERY STRONG WIND
GUSTS AND DEADLY LIGHTNING...AND IN THE MOUNTAINS ABOVE 5500 FEET
HEAVY SNOW WITH NEAR ZERO VISIBILITIES.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE POWERFUL PACIFIC STORM WILL MOVE THROUGH SOUTHERN CALIFORNIA
MONDAY FINALLY EXITING LOS ANGELES COUNTY LATE IN THE EVENING. THIS
STORM WILL PRODUCE A MULTITUDE OF HAZARDS INCLUDING DANGEROUS WIND
GUSTS TO 65 MPH...INTENSE RAINFALL CAPABLE OF PRODUCING FLASH
FLOODING...THUNDERSTORMS WITH VERY STRONG WIND GUSTS AND DEADLY
LIGHTNING...AND IN THE MOUNTAINS ABOVE 5500 FEET HEAVY SNOW WITH
NEAR ZERO VISIBILITIES. SCATTERED SHOWERS WILL CONTINUE TUESDAY WITH
SNOW LEVELS AS LOW AS 3500 FEET. HAZARD FREE WEATHER IS FORECAST
FROM WEDNESDAY INTO SATURDAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Local storm report, Feb 15, 1:36 PM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
136 PM PST SUN FEB 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     NON-TSTM WND DMG 5 SE PISMO BEACH        35.07N 120.58W
02/15/2009                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            TREE AND POWER LINES DOWN IN ARROYO GRANDE.

&&

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 8:48 PM PSTSmall Craft AdvisoryLOX12 hr
Feb 15, 3:33 AM PSTHigh Wind WatchLOXLos Angeles, Santa Barbara11 hr
Feb 15, 3:33 AM PSTWind AdvisoryLOXSanta Barbara34 hr
Feb 15, 4:43 AM PSTWinter Storm WarningLOX53 hr
Feb 15, 7:37 AM PSTMarine Weather StatementLOX36 hr
Feb 15, 1:57 PM PSTCoastal Flood StatementLOX34 hr
Feb 15, 1:57 PM PSTHigh Surf AdvisoryLOX25 hr
Feb 15, 2:20 PM PSTHigh Wind WarningLOXLos Angeles, Santa Barbara23 hr
Feb 15, 3:17 PM PSTFlash Flood WatchLOXLos Angeles27 hr

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.